Alert archive / Oklahoma / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Tulsa, OK
NWS Tulsa, OK issued this red flag warning at Feb 28, 2023, 1:10 PM CST for 5 counties in Oklahoma. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2023, 1:10 PM CST (19:10 UTC)
- Expired
- Feb 28, 2023, 8:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Tulsa, OK
Counties Creek County, OK, Nowata County, OK, Pawnee County, OK, Tulsa County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 53 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3397 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS84 KTSA 281910 RFWTSA URGENT - FIRE WEATHER MESSAGE National Weather Service Tulsa OK 110 PM CST Tue Feb 28 2023 OKZ054>056-059-060-064-010200- /O.NEW.KTSA.FW.W.0001.230228T1910Z-230301T0200Z/ Osage-Washington OK-Nowata-Pawnee-Tulsa-Creek- 110 PM CST Tue Feb 28 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR VERY DRY AND WINDY CONDITIONS FOR PARTS OF NORTHEAST OKLAHOMA... The National Weather Service in Tulsa has issued a Red Flag Warning, which is in effect until 8 PM CST this evening. * AFFECTED AREA...IN Oklahoma, Osage, Washington, Nowata, Pawnee, Tulsa, and Creek counties. * WIND...Southwest winds 10 to 20 mph with gusts around 25 mph. * HUMIDITY... Minimum afternoon values between 15 and 25 percent. * TEMPERATURE.. Middle to upper 70s * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that a dangerous combination of weather conditions and dry vegetation is expected within 24 hours, favoring rapid growth and spread of any wildfires. The primary weather factors include stronger winds, lower humidities, and warmer temperatures. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:18 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Feb 28, 11:18 AM CST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1118 AM CST Tue Feb 28 2023 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 1022 AM CST Tue Feb 28 2023 Warm afternoon on tap across the forecast area with mid to upper 70s expected. Winds will not be especially strong this afternoon, but a few gusts between 20-25 mph will be possible across NE OK where fire danger will be highest. Meeting wind criteria will be marginal and brief, so will continue with the Fire Danger Statement that was issued earlier and hold off on any Red Flag Warning for now. First period elements are in line with 12z RAOBS and latest trends, so no update is planned at this time. && .LONG TERM... (Tonight through Monday) Issued at 338 AM CST Tue Feb 28 2023 Weak boundary forecast to push back south tonight and Wednesday and stall near the Red River. Some storms remain possible along the front Wednesday afternoon and evening as some lead shortwave energy within increasing southwest flow aloft moves across the Southern Plains. Attention turns to yet another potent Pacific upper low, which is expected to round the base of longwave western CONUS trough and into the Southern Plains by Thursday evening. Strengthening warm advection north of the frontal boundary likely to result in widespread precip developing Thursday, with reactively steep lapse rates resulting in considerable elevated instability and a few embedded strong thunderstorms possible. While there remain a good deal of uncertainty regarding the eventual northward push of the warm sector Thursday afternoon and evening, the overall trend in guidance has been more to the north and west, thus placing parts of southeast OK and west central AR within a very moist and deeply sheared airmass, with all modes of severe weather possible in this scenario. The deep plume of moisture also will result in potential for heavy rainfall and some flooding potential over much of the area southeast of I-44. As the low moves northeast, wrap around precip will continue to affect the area, with at least an outside chance of enough cooling of the atmospheric column for at least a mix of some snow Thursday night into Friday morning closer to the core of the upper low, though at this time the threat of accumulating snow still appears minimal. After a bit of a cool down Friday, temperatures will rebound into early next week. && .AVIATION... (18Z TAFS) Issued at 1115 AM CST Tue Feb 28 2023 VFR cigs will be on the increase late in the period, and lower mainly across across SE OK and WC AR but remain at or above 3kft. Remaining elements will prevail as VFR through the period at all sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 43 64 44 60 / 0 10 10 80 FSM 50 70 54 69 / 0 30 20 90 MLC 51 68 52 72 / 0 20 20 90 BVO 38 63 37 55 / 0 10 0 80 FYV 50 68 48 65 / 0 20 10 90 BYV 51 66 47 60 / 0 20 10 90 MKO 48 64 47 67 / 0 10 10 90 MIO 43 62 42 57 / 0 10 10 80 F10 47 64 47 68 / 0 10 10 80 HHW 55 69 58 72 / 10 50 30 90 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....14 AVIATION...23
Hazardous weather outlook, Feb 28, 12:45 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1245 PM CST Tue Feb 28 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1245 PM CST Tue Feb 28 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Afternoon.
DISCUSSION...
Warm and very dry air this afternoon will combine with southwest
winds gusting around 20 mph at times, thus resulting in near
critical fire spread rates across northeast Oklahoma. Areas to the
west of Highway 75 and north of Highway 412 that have received less
rainfall recently will see the greatest risk.
A Fire Danger Statement has been issued for today.
See OKCRFDTSA for details.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential
...Heavy Rain Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...High Wind Potential.
EXTENDED DISCUSSION...
A few thunderstorms are possible along a frontal boundary from
southeast Oklahoma into west central Arkansas Wednesday afternoon.
Severe weather is not expected.
A more substantial threat for severe weather and heavy rainfall is
expected Thursday, especially across southeast Oklahoma and west
central Arkansas during the afternoon and evening hours. All
modes of severe weather may be possible during this time.
Gusty northwest winds will occur behind the system Friday. There
is a slight chance of rain turning to snow for portions of
northeast OK and northwest AR early Friday morning but no impacts
are expected at this time.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecast for severe weather potential for
Thursday.
weather.gov/tulsa contains additional information.Nearby
Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.